Now that I've sucked you in, here's the back story on the title. I have been on tizanadine, which is the generic version of Zanaflex, for close to seven years for muscle spasticity. I don't love the drug, to be honest it terrifies me, but without it I cease to move which is just not acceptable. In the past I have heard and read stories of this one tiny itty bitty little “possible rare side effect” of zanaflex, but until Wednesday night I had no idea how scary it could be. There is an occasional issue with people on Zanaflex thinking they are having a heart attack and dying, yes you actually think you are going to die. I can now attest to the fact that you become incredibly concerned that you are about to die.
My heart raced, my pulse was through the roof, I was in pain, I was sweating, I blacked out a few different times and my hearing kept going in and out and at one point I seriously considered calling an ambulance. My daughter woke up for a moment and to her recollection I looked “terrified”. Truth be told I often joke about what the meds I'm on could do to people but I will tread a little more lightly when joking about it from now on.
Thankfully, as most people typically do, I was aware of the fact that the heart attack like symptoms were a hallucination. Multiple Sclerosis and all that comes with it has angered me, annoyed me and crippled me but until Wednesday it hadn't scared me. I remember at one point staring into the mirror in our hotel bathroom and thinking that if I could just make it through the night I would never take tizanadine again. I've kept my promise so far and I'm going to call my neurologists office tomorrow and have a pretty in depth conversation with them about different ways of dealing with my increasingly spastic muscles. I am also going to start a more intense look into more natural ways of dealing with the muscle spasms. I have said in the past that I don't expect to live to a ripe old age but I'm certainly not ready to go yet.